Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 41, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 18, 1997, 8:35 PM EDT for Tioga County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1997, 8:35 PM EDT (00:35 UTC)
- Expired
- Jul 18, 1997, 9:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Tioga County, NY
The radar
The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 190037 RRA SVRBGM NYC107-190115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 835 PM EDT FRI JUL 18 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEW YORK ...SOUTHERN TIOGA COUNTY DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST NORTH OF WAVERLY. THIS STORM WILL REACH NICHOLS BY 845 PM BEFORE MOVING OUT OF THE COUNTY. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM EDT, 7 hours 35 minutes earlier.
Area forecast discussion, Jul 18, 1:00 PM EDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 100 PM EDT FRI JUL 18 1997 ERLY RELEASE SO WE CAN GEAR UP FOR PSBL SVR CONVECTION. WILL USE A REMAINDER OF THE AFTN TO COVER LINGERING ACTIVITY...XPCT TSRA WILL BE OVER ACRS WRN ZONES BY LATE AFTN WITH SOME ACTIVITY LINGERING SE SXNS INTO ERLY EVNG. OVERNIGHT WILL CONTINUE WITH A MOSTLY CLEAR...COOLER AND LESS HUMID FCST. COULD SEE SOME CLDS TO OUR NE BUT XPCT MAINLY CLEAR SKIES ACRS THE TWIN TIERS. SNDGS AND FAIR WX CU PROCEDURE (IN ADDN TO SAT DATA) INDICATE WELL SEE PLENTY OF SCT-BKN CU TMRW SPCLY E AND NE SXNS. WITH DECENT CAA AND GOOD MIXING WILL KEEP THE BREEZY AND GO WITH 15-20 MPH WINDS. MAXES 70-75. TMRW NGT CLEAR AND CHILLY. RECORDS: SYR 45/BGM 47/AVP 46. WE MAY APPROACH THESE READINGS BEFORE ALL IS SAID AND DONE. WILL FCST 45-50 FOR LOWS. WE MAY GET SOME CIRRUS CLOUDS IN HERE FOR SUNDAY BUT MOSTLY SUNNY AND PLEASANT LOOKS GOOD. MAXES U70S. GOTTA GO... .BGM...NONE. BRADY
In the hours before
Special weather statement, Jul 18, 3:47 PM EDT, 4 hours 48 minutes before
PAZ038-044-047-048-039-040-043-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 347 PM EDT FRI JUL 18 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EST FRIDAY FOR THE FOLLOWING COUNTIES: BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. JSW
Special weather statement, Jul 18, 4:48 PM EDT, 3 hours 47 minutes before
PAZ038-044-047-048-039-040-043-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 347 PM EDT FRI JUL 18 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EST FRIDAY FOR THE FOLLOWING COUNTIES: BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN TDHE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. JSW
Local storm report, Jul 18, 6:27 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
631 PM EDT FRI JUL 18 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM HAZLETON MUNI ARPT PA 64 MPH TSTM GUST
07/18/97 LUZERNE
0600 PM HAZLETON PA WIND DAMAGE
07/18/97 LUZERNE TREES AND WIRES DOWN. A
FEW SIGNS BLOWN OFF FRONT
OF BUILDINGS.Local storm report, Jul 18, 6:31 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
631 PM EDT FRI JUL 18 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM HAZLETON MUNI ARPT PA 64 MPH TSTM GUST
07/18/97 LUZERNE
0600 PM HAZLETON PA WIND DAMAGE
07/18/97 LUZERNE TREES AND WIRES DOWN. A
FEW SIGNS BLOWN OFF FRONT
OF BUILDINGS.Special weather statement, Jul 18, 7:38 PM EDT, 57 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-190140- SPECIAL WEATHER STATEMENT - CANCELLATION OF SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 738 PM EDT FRI JUL 18 1997 ...THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NEW YORK HAS BEEN CANCELLED... SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE SOUTHERN TIER AND WESTERN CATSKILLS OF NEW YORK THROUGH EARLY EVENING. THESE STORMS HAVE WEAKENED CONSIDERABLY AND ARE EXPECTED TO CONTINUE TO WEAKEN. WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN ARE STILL POSSIBLE...HOWEVER THE THREAT FOR SEVERE WEATHER ACROSS CENTRAL NEW YORK HAS ENDED. WALDSTREICHER
Special weather statement, Jul 18, 7:40 PM EDT, 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-190140- SPECIAL WEATHER STATEMENT - CANCELLATION OF SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 738 PM EDT FRI JUL 18 1997 ...THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NEW YORK HAS BEEN CANCELLED... SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE SOUTHERN TIER AND WESTERN CATSKILLS OF NEW YORK THROUGH EARLY EVENING. THESE STORMS HAVE WEAKENED CONSIDERABLY AND ARE EXPECTED TO CONTINUE TO WEAKEN. WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN ARE STILL POSSIBLE...HOWEVER THE THREAT FOR SEVERE WEATHER ACROSS CENTRAL NEW YORK HAS ENDED. WALDSTREICHER
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.